Breast Cancer Home > Tykerb and Insomnia
In clinical studies on the possible side effects of Xeloda and Tykerb, insomnia occurred in up to 10 percent of people. However, it is unknown if insomnia is actually caused by the cancer medication or other factors. If you are taking Tykerb and insomnia develops, you can try improving your sleep habits or your healthcare provider could recommend treatment (such as an insomnia medication).
Tykerb® (lapatinib) is a prescription medicine used to treat breast cancer, and insomnia is a possible side effect. Tykerb is always used in combination with another medication, Xeloda® (capecitabine). In studies, up to 10 percent of people taking the drug combination reported insomnia as a side effect. However, because up to 6 percent of people taking just Xeloda also experienced insomnia, it seems that both medications contribute to this side effect.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Non-refreshing sleep.
However, it is difficult to determine whether insomnia is caused by Tykerb and Xeloda or by other factors (such as the condition itself), due to the way clinical studies of Tykerb were designed. In most non-cancer studies, a portion of the participants take a placebo (sugar pill). This pill will not treat the condition and causes no side effects. Any side effect that does occur in the placebo group is caused by the condition or by other factors. By having people take a placebo, it is possible to compare side effects between the group taking the medicine and those who are not. This allows researchers to see what, if any, impact the medicine has on increasing or decreasing a particular problem.
However, because it would be unethical to not treat cancer, there was no placebo group for the Tykerb and Xeloda studies. Therefore, it is difficult to tell if insomnia is caused by Tykerb and Xeloda, other factors, or a combination of both. In other words, although up to 10 percent of people who took the drugs experienced insomnia, there is no real way of knowing if this is more common than in people who received no treatment at all.